Wisconsin, 2018

Winter Storm in Wisconsin, March 5, 2018

March 5, 2018 · NWS MPX · 2 events in 2 counties and zones

A late Winter storm developed across the Rockies Sunday night, March 4th, and moved out into the Plains by Monday morning. This storm continued to intensify Monday, with bands of heavy snow wrapping around the center of the storm system through Monday evening, and then it started to taper off Tuesday morning as the storm weakened and moved off to the south.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A late Winter storm developed across the Rockies Sunday night, March 4th, and moved out into the Plains by Monday morning. This storm continued to intensify Monday, with bands of heavy snow wrapping around the center of the storm system through Monday evening, and then it started to taper off Tuesday morning as the storm weakened and moved off to the south.

At the beginning, a warm layer aloft kept most of the precipitation initially in the form of sleet, snow, and patchy freezing rain late Sunday night, and into Monday morning.

The initial band of precipitation was very convective in nature with thunderstorms reported in southern Minnesota Monday morning. A secondary band of precipitation developed across eastern South Dakota, and eastern Nebraska. This area of precipitation moved northward, but the continued to rotate around the main storm system centered near Sioux Falls, South Dakota. The band of precipitation moved into southwest Minnesota and changed over to heavy snowfall late Monday morning. This band moved into west central Wisconsin during the afternoon, with a secondary band developing north across Polk, Barron and Rusk Counties. Slowly the bands of snow weakened by late Monday evening before becoming light snow or flurries after midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Mar 4, 11:28 PM CST, 32 minutes earlier.

Area forecast discussion, Mar 4, 11:28 PM CST, 32 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1128 PM CST Sun Mar 4 2018

.Updated for 06Z Aviation Discussion...
Issued at 1120 PM CST Sun Mar 4 2018

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 347 PM CST Sun Mar 4 2018

The winter storm expected for tomorrow remains on track after
models continued to show eastern/central MN and parts of western
WI within a favorable area to see significant impacts due to heavy
snow, mainly tomorrow afternoon through early evening.

The overall evolution of the storm remains relatively unchanged.  A
strong low pressure system is taking shape along the lee of the
Rockies.  This system will have a lot of energy with it, as we've
already see showers and thunderstorms lift through ahead of it. The
deep upper trough over Montana/Wyoming now will pivot and become
negatively tilted through tonight, and the 850H low is revealing of
just how far north the warm air has already been pulled.
Temperatures this afternoon in the mid 40s will cool some overnight,
but expect once the precip arrives for it to begin as rain.  The
surface low will certainly take an atypical track for us to see
winter storm warning type snow, but this will be achieved by a very
impressive warm conveyor belt band of snow that is going to make
the Monday afternoon commute very tough.

Expect light rain to begin developing this evening as the system
pushes east.  This rain will reach far western MN in just a few
hours from now, and gradually progress eastward through the evening.
With temperatures starting out so warm and the strong southeasterly
flow feeding that, rain will be the primary p-type through the night
from the Twin Cities westward.  From areas near St. Cloud to New
Richmond, cooler temps will allow a wintry mix to develop by early
morning.  The timing of transition to snow will be critical for the
amounts expected, and it still looks like by about mid morning, much
of the area is going to quickly transition to snow (starting up near
Alexandria around 8-9AM, then slightly slower transition to the
southeast from there).  So, the morning commute is going to be
rather uneventful for many, with rain as the primary issue.  But
once that transition occurs, very heavy snow will develop along this
very impressive band.  Isentropic lift is very impressive and 3-4
g/kg mixing ratios, the combination of lift and moisture is
impressive.  So, tomorrow afternoon will likely bring 1-2"/hr rates
in the warning area and make for a very difficult evening commute.

As the low fills tomorrow night, it will drift Southeast and bring
continued light snow to the region, but only an inch or two could
fall by this point.  The reason southwest MN is not under a winter
weather headline is because the dry slot with the surface low will
shut off precipitation very quickly there tomorrow, after mainly
rain has fallen.  That area will see some light accumulation
tomorrow night into Tuesday as the system moves east of the area,
but not enough to warrant any headline issuance.  If the track of
the system were to change, the result would change for this area as
well.

Lastly, this is a complicated late winter storm, so uncertainty is
higher certainly that some of the previous events this winter.  So,
continue to keep up to date on the latest forecast.

.LONG TERM...(Monday night through Sunday)
Issued at 347 PM CST Sun Mar 4 2018

The weather is fairly quiet in the wake of Monday's snow storm.
Northwest flow and arctic air will keep temperatures cooler than
the seasonal average for early March. A few snow showers are
possible at times give the cold boundary layer air together with
the weak forcing from periodic shortwaves rotating down from
Canada. Little if any accumulation will occur with these waves. No
changes were made to the blended guidance in the long term part
of the forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1120 PM CST Sun Mar 4 2018

It looks like there will be 2 main bands of precip. The first one
is moving across Minnesota and brining rain/sleet. This will
continue this morning. Eventually rain/snow will fill in from the
southwest, and change to snow later this morning and this
afternoon. The afternoon snow will be heavy at times, with
IFR/LIFR and blowing snow before the snow tapers of Monday
evening.

KMSP...
Should see some rain/sleet tonight, with a lull this morning, and
than an increase in the snow later this afternoon. The heaviest
snow now appears to reach KMSP around 21Z and last through the
evening. Should see IFR/LIFR with the snow and wind under the
heavy band. The snow will taper off Monday evening.

/OUTLOOK FOR KMSP/
TUE...Snow ending early. MVFR/IFR possible. Wind NE-N at 15G25kt.
WED...VFR with MVFR possible. Wind NW at 10G15kt.
THU...VFR. Wind NW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 6 AM Monday to 6 AM CST Tuesday for
     WIZ014-015-023>026.

     Winter Weather Advisory from 3 PM Monday to noon CST Tuesday for
     WIZ016-027-028.

MN...Winter Storm Warning from 6 AM Monday to 6 AM CST Tuesday for
     MNZ041>045-049>053-058>063-066>070-076>078-085.

     Winter Weather Advisory from 6 AM Monday to 6 AM CST Tuesday for
     MNZ047-048-054>057-064-065-075-083-084-092-093.

&&

SHORT TERM...SPD
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Mar 4, 10:27 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1027 PM CST Sun Mar 4 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
060430-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1027 PM CST Sun Mar 4 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight

Rain will change over to a wintry mix and snow later tonight
which could cause slick roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Heavy snow is expected to develop Monday morning and persist into
Monday night along the I-94 and I-35 corridors. Northeast winds
will gust near 40 mph at times. Winter storm warnings and
advisories are in effect.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

jrb

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Pierce

When
March 5, 12:00 AM CST to 11:00 PM CST
Where
Pierce forecast zone
Reported by
Trained Spotter
Coordinates
44.720, -92.422 (the zone’s center; the record gives no point)

Numerous reports of trained spotters, local media, and the public indicated 6 to 8 inches of snowfall was received during this winter storm. However, the storm also produced sleet and patchy freezing rain at times, especially early Monday morning as temperatures aloft were warm enough for the mixture of precipitation. The heaviest snow fell between 3 pm and 8 pm Monday evening. The measurable snowfall ended late Monday evening, but light snow and flurries continued through Tuesday morning.

Winter Storm, Pepin

When
March 5, 12:00 AM CST to 11:00 PM CST
Where
Pepin forecast zone
Reported by
Trained Spotter
Coordinates
44.483, -92.150 (the zone’s center; the record gives no point)

Numerous reports of trained spotters, local media, and the public indicated 6 to 8 inches of snowfall was received during this winter storm. However, the storm also produced sleet and patchy freezing rain at times, especially early Monday morning as temperatures aloft were warm enough for the mixture of precipitation. The heaviest snow fell between 3 pm and 8 pm Monday evening. The measurable snowfall ended late Monday evening, but light snow and flurries continued through Tuesday morning.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyWarnings in Wisconsin, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733533, 733534.